Arquivos de Neuro-Psiquiatria
Print version ISSN 0004-282X
TEIVE, Hélio A.G. et al. Reversible posterior leucoencephalopathy syndrome associated with bone marrow transplantation. Arq. Neuro-Psiquiatr. [online]. 2001, vol.59, n.3B, pp. 784-789. ISSN 0004-282X. http://dx.doi.org/10.1590/S0004-282X2001000500024.
Reversible posterior leucoencephalopathy syndrome (RPLS) has previously been described in patients who have renal insufficiency, eclampsia, hypertensive encephalopathy and patients receiving immunosuppressive therapy. The mechanism by which immunosuppressive agents can cause this syndrome is not clear, but it is probably related with cytotoxic effects of these agents on the vascular endothelium. We report eight patients who received cyclosporine A (CSA) after allogeneic bone marrow transplantation or as treatment for severe aplastic anemia (SSA) who developed posterior leucoencephalopathy. The most common signs and symptoms were seizures and headache. Neurological dysfunction occurred preceded by or concomitant with high blood pressure and some degree of acute renal failure in six patients. Computerized tomography studies showed low-density white matter lesions involving the posterior areas of cerebral hemispheres. Symptoms and neuroimaging abnormalities were reversible and improvement occurred in all patients when given lower doses of CSA or when the drug was withdrawn. RPLS may be considered an expression of CSA neurotoxicity.
Keywords : neurological complications; cyclosporine A; bone marrow transplantation.